Jul-Aug '08 | briefing | mail | interviews | articlespsorchat |  don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | Flake: Confessions of a Psoriatic  | 2008 Ed Dewke

Suddenly Psoriatic and Recalcitrant, Too
from Stephanie C.

Hi, Ed.  First, I would like to thank you for your wonderful site. I stumbled upon it a few weeks ago and it has answered many of my questions as well as given me some helpful tips.

Some background info: I'm a 23 year old female; healthy for the most part. In the last 4-5 years I’ve had chronic tonsillitis and strep throat, which brought on a tonsillectomy about a year ago. I never had skin issues prior to this other than some mild acne when I was a teenager and a bout of pitariasis rosea about 4 years ago.

This past December (2007), I developed bad dandruff and slightly raised bumpy spots at the nape of my neck. I promptly made a dermatologist appointment and he diagnosed me as having P. He gave me a prescription for betamethasone valerate drops and told me to use T/Gel shampoo. Right around this time I also started the course of shots for Gardasil the HPV vaccine. My scalp was so dry and uncomfortable it felt as if each time I moved the skin was splitting apart. Needless to say neither of these treatments helped and I wasn't given much info from my doctor. In January, by the time I had another Dr. appointment, the P had spread all over my hands. I was using T/Sal, Ketoconazole shampoo and my long curly dark hair was falling out in clumps in the shower. I was also using the Dermasmoothe hair oil every night with a shower cap. That has been my saving grace and the only way I can still be tolerating P. However, as soon as I miss one night of using the hair oil my scalp returns to a complete mess — real romantic when I sleep over at my boyfriend’s house.

When I finally started to notice how thin my hair was getting and that I had 2 noticeable bald spots in the front of my hair, I made yet another derm appointment. This time around he put me on a round of z-pack antibiotics and gave me hydrocortisone valerate and told me to go back to T/Gel.

As luck would have it, I now have P on both hands, covering my whole scalp, on my upper back, and now on my face. By face, I mean all over my eyelids, around my nose and mouth, on my cheeks, and ears, and around my hair line. I'm afraid to put highly toxic chemicals on my face so thanks to your site and PsorChat I’ve been using Aveeno Daily moisturizer and A&D ointment.

The weather here in Jersey has changed to mild summer, without change in my skin. My stress level is lower than it has been in the past. I am a Type A personality and I have anxious tendencies, but my life is low stress other than my hour long commute to and from work.

With the help of a trainer, I have lost 16 lbs in the last 3 months and while I’m still striving to lose more, I weigh a healthy 162 on a 5’5” frame. I am eating better than ever, but on my trainer’s urging, I’m doing a dietary cleanse and hoping to find any food that may trigger a flare up. So far, 4 days in, I have noticed my hands and back are almost clear and my face is improving. My scalp has had no change.

I have another derm appointment with a new doctor tomorrow — supposedly one of the better P doctors in So. Jersey. I want to make the most out of the appointment. My first derm was very vague and most of the info I have about P I’ve gotten off the Internet. What questions should I be asking? What medications or treatments should I be asking about? Is there anything I should know about face P? Am I going to have difficulties with swimming in either the pool or ocean? OTC or Herbal things I should ask about? What can I expect in the future? How can I tell if it’s getting better, staying the same, or getting worse? Could the Gardasil vaccine be what triggered this?

I'm sorry this is so long, it’s just all very overwhelming. I am going to Jamaica with my boyfriend at the end of the [month] and would really like to not have to wear a shower cap every night or have red peeling welts all over my face. Thanks for all your help. I have appreciated your responses in other threads. -Stephanie

*****

Ed’s Response: Thanks for sharing your story, Stephanie.

My BIG question for you: Why not biologics? It sure sounds to me like you’d be a good candidate for this class of drugs. If you haven’t already discussed them, do talk to your derm about Enbrel, or Raptiva.

Some insurance companies still have problems approving the use of biologics unless the member has already tried less expensive and more conventional systemics including methotrexate, cyclosporine and/or acitretin, but these days I would be inclined to avoid the older systemics — that all have toxicity issues — and first try the biologics, which have demonstrated far fewer adverse effects.

With regard to your infection(s) and the use of antibiotics: Either of these could be a trigger for your P. It’s almost impossible to determine if one or the other actually is a trigger until you’ve had some time away from both, and then you get another infection for which you are prescribed an antibiotic. If the same things happen vis--vis your psoriasis, and in the same time frame as before, that would be a pretty good indicator that one or the other or both were triggers for you.

By the time you read this, I imagine your Jamaica vacation has come and gone.  I hope it all went well for you. Whatever the Caribbean sun failed to accomplish for you, I hope the right therapy will. -Ed

This Month's Mail | Archives

www.flakehq.com